Medication

MANY OF US need to take medications to treat a wide variety of oral health conditions. However, even as those medications treat our illnesses, they could be causing problems for our teeth and gums.

Medicine And Oral health Chemistry

Some medications—even some vitamins—can damage our teeth for the brief period that they’re in our mouths. This can pose a particular problem for children. As adults, we swallow most of our medicines. Children’s medicine tends to come in the form of sugary syrups and multivitamins, which feed oral bacteria and leads to tooth decay.

Inhalers for asthma can also cause problems

Inhalers for asthma can also cause problems… specifically oral thrush, which is white patches of fungus in the mouth that can be irritating or painful. The best way to avoid this complication of using an inhaler is for you or your child to rinse with water after each use, and the same goes for sugary cough syrups and chew-able multivitamins.

Medication Side-Effects For Your Mouth

Plenty of other medications, though they don’t do any damage while you’re ingesting them, can be harmful to your mouth in the long term because of the side-effects. Let’s take a look at some of the more common side-effects.

Inflammation And Excessive Bleeding

If you notice your gums becoming tender and swollen shortly after you start on a new medication, you should talk to a medical professional about it. Several medications can cause gingival overgrowth (or excessive growth of the gums), which puts you at increased risk of gum disease.

To learn more about the risks of gum disease, watch the video below:

Altered Taste

Some medications can leave you with a bitter or metallic taste in your mouth, or even interfere with your overall sense of taste. This isn’t necessarily a serious side-effect, but it can be unpleasant, especially for food-lovers.

These include:

  • cardiovascular agents
  • central nervous system stimulants
  • non-steroidal anti-inflammatory drugs
  • and smoking-cessation products

Dry Mouth

The most common mouth-related side-effect of medications is dry mouth. A wide range of medications, including:

  • antihistamines
  • decongestants
  • painkillers
  • high blood pressure medications
  • muscle relaxants
  • drugs for urinary incontinence
  • Parkinson’s disease medications
  • antidepressants.

Aside from feeling uncomfortable, dry mouth is very dangerous to oral health.

Saliva is the mouth’s first line of defense.

Saliva contains compounds that remineralize your teeth, neutralize acids, and keep bacteria in check. Without enough saliva, that bacteria runs rampant and there’s nothing to neutralize the acid or add minerals back into your tooth enamel. From there, you can develop mouth sores, gum disease, and tooth decay.

Taking Medications? Let Us Know!

The best thing you can do to ensure your medications aren’t clashing with your oral health is to tell your dentist about your prescriptions and any over-the-counter medications you’re taking. From there, we can formulate a plan for how to counteract the medications’ effects.

At Alki Family Dental, we’re rooting for your oral—and overall—health!

The content on this blog is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of qualified health providers with questions you may have regarding medical conditions.

You may also like….

Bad Breath and how to beat it

Want To Get Rid Of Bad Breath?

Bouts of bad breath are pretty much inevitable. we’re going to explain why that is, what causes it, and what you can do to keep bad breath at bay!
Man with a great smile
bubble with chewing gum
Allergy Preview
Cleaning teeth between meals
Abfraction
Calcium is good for your smile
Overall health